Sexual disinhibition in schizophrenia possibly induced by risperidone and quetiapine
Version of Record online: 28 APR 2007
Psychiatry and Clinical Neurosciences
Volume 61, Issue 3, page 333, June 2007
How to Cite
LAM, M. H. B., FONG, S. Y. Y. and WING, Y.-K. (2007), Sexual disinhibition in schizophrenia possibly induced by risperidone and quetiapine. Psychiatry and Clinical Neurosciences, 61: 333. doi: 10.1111/j.1440-1819.2007.01667.x
- Issue online: 28 APR 2007
- Version of Record online: 28 APR 2007
- Received 29 November 2006; revised 31 January 2007; accepted 6 February 2007.
Atypical antipsychotics are increasingly being used in the management of bipolar affective disorder.1 We report a patient suffering from schizophrenia who paradoxically presented with significant sexual disinhibition after receiving risperidone and quetiapine. She gave informed consent to publish this letter.
The patient was a 44-year-old single, shy Chinese lady who suffered from schizophrenia. She had a relapse and was admitted to hospital in 2004. Oral risperidone 5 mg daily and Risperdal Consta 25 mg (Janssen, NJ, USA) every 2 weeks were given. Her psychotic features gradually subsided. Five weeks later, she openly asked for sex, masturbated in public and reported increasing vaginal secretions. Her clinical state did not respond to an increased dose of risperidone and augmentation with clonazepam. There were no other psychotic or manic (e.g. grandiosity delusion) symptoms. Her prolactin level was increased (3800 mIU/L) and estradiol level was normal (218 pmol/L). Risperidone was stopped and quetiapine (up to 125 mg daily), clonazepam and sodium valproate were given. Her sexual drive subsided in about 1 week.
About 8 months later, she started to re-experience an increased sexual drive 5–10 days prior to each menstruation period for four consecutive cycles. Similar to the previous episode, she again openly asked for sex and masturbated in the public. Her sex hormone profile was within normal range for this episode. Trifluoperazine 1 mg and lorazepam 2 mg nocte were added 3 days prior to her menses and she did not report similar symptoms in her subsequent menstrual cycles during the follow-up period for more than a year.
Induction of manic state by risperidone2–4 and quietiapine5 have been reported in a few cases. These atypical antipsychotics shared similar pharmacological profiles by having high affinity on 5-HT2 receptor blockade and a modest blockade effect on the adrenergic α-2 receptors. Hypersexuality could be due to blockade of either 5-HT2 receptor (selective serotonin reuptake inhibitors typically suppress sexual drive6,7), α-2 adrenergic receptor (yohimbine is a presynaptic α-2 adrenergic antagonist that augments libido7–9) or possibly their combined effects. In contrast, conventional antipsychotics such as trifluoperazine have prominent blockade effect only on dopamine, muscarinic and α-1 receptors but hardly bind to α-2 adrenergic receptor.10 By raising the prolactin level, blocking adrenergic α-1 and muscarinic receptors, the conventional antipsychotics can suppress libido level.11 In summary, the paradoxical sexual disinhibition seen in this case might suggest that atypical antipsychotics could induce sexual disinhibition in the absence of prominent mood features in susceptible patients.
- 5Quetiapine-induced mania. Aust. NZ. J. Psychiatry 2003; 37: 626., , , , .